Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is tolerance to an opioid?

  1. AAn allergic reaction to the drug
  2. BA craving to take the drug for its mental effects
  3. CNeeding a higher dose to get the same pain relief
  4. DFeeling no side effects at all from the drug
2.Nursing fundamentalsHard

An older patient with diarrhoea for three days is dizzy on standing and passing small amounts of dark urine. What is the most likely problem?

  1. AFluid overload from drinking too much
  2. BNormal ageing that needs no action
  3. CUrinary retention caused by a full bladder
  4. DDehydration from fluid loss
3.Clinical nursingMedium

A patient has colicky abdominal pain, a swollen abdomen, vomiting and has not passed stool or wind for two days. What is the likely problem?

  1. AGastroenteritis
  2. BBowel obstruction
  3. CAppendicitis without complications
  4. DIrritable bowel syndrome
4.Clinical nursingHard

In triage, which patient should be seen first?

  1. AA patient with a sprained ankle and mild swelling
  2. BA patient with noisy breathing and swollen lips after eating peanuts
  3. CA patient with a two-day history of sore throat
  4. DA patient asking for a repeat prescription
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 18 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 18 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.09PaCO₂mmHg354527HCO₃⁻mmol/L22268appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.09, PaCO₂ 27 mmHg (3.6 kPa), HCO₃⁻ 8 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.09PaCO₂ 27 mmHg (3.6 kPa)HCO₃⁻ 8 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: walks frequently; mobility: very limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 91% on room air, blood pressure 124/74 mmHg, pulse 58/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 91%airSBP 124HR 58AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
180 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 180 cm tall (1 in = 2.54 cm). Round to one decimal place.

180 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2400 mLamino acids 4%2400 mLlipid 20%500 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 20% dextrose and 4% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2400 mLdextrose 20%amino acids 4%lipid 500 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationnormal sinus rhythmjunctional rhythmfirst-degree AV block

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2normal sinus rhythm
  3. 3junctional rhythm
  4. 4first-degree AV block
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). How many P waves per group are there, counting the non-conducted one (the n of an n:(n − 1) block)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
P waves per group =
13.Prioritization & delegationMedium

A woman calls to say her husband suddenly has a drooping face and slurred speech. What should the nurse advise?

  1. ACall emergency services now and note the time it started
  2. BLet him lie down and see if it improves
  3. CDrive him to the hospital yourself after he has eaten dinner
  4. DBook an appointment with his doctor next week
14.Prioritization & delegationHard

Two patients on the unit have the same surname. What should the nurse do before giving a medication?

  1. AAsk the patient, “Are you Mr Smith?” and give the drug once he says yes
  2. BAsk a nursing assistant which patient is which
  3. CCheck two identifiers against the wristband and the medication record
  4. DUse the room number as the main identifier
15.Infection control & patient safetyMedium

A patient with a respiratory infection has a raised procalcitonin level. What does this most suggest?

  1. ADehydration from poor intake
  2. BAn allergic reaction to a recent medication
  3. CA purely viral illness
  4. DA bacterial rather than a viral infection
16.Infection control & patient safetyHard

During a sterile central line dressing change, a colleague reaches across the open sterile field to pass the nurse a roll of tape. What should the nurse do?

  1. ACover the field with a sterile towel and continue on top of it
  2. BContinue, because the colleague did not touch any sterile item
  3. CRemove only the items nearest to where the arm passed over
  4. DTreat the field as contaminated and set up a new one
17.Lab values & electrolytesMedium

A patient has burning on urination and frequency. The dipstick is positive for nitrites and leukocyte esterase, and a urine culture is ordered. When should the sample be taken?

  1. AAt any time, as antibiotics do not matter
  2. BAfter 3 days of antibiotic treatment
  3. CBefore the first dose of antibiotic
  4. DAfter the symptoms have fully settled
18.Lab values & electrolytesHard

A patient with alcohol use disorder has a potassium of 3.0 mEq/L despite two days of replacement. The magnesium is 0.9 mEq/L. What is the most appropriate next step?

  1. AGive a diuretic to remove the excess magnesium
  2. BDouble the potassium dose and leave the magnesium for later
  3. CReplace the magnesium; low magnesium keeps the kidneys losing potassium
  4. DStop all electrolyte replacement for 24 hours and recheck

3Solutions

1.Nursing fundamentals

Answer: C · Needing a higher dose to get the same pain relief

Why this is the answer

Tolerance is a physical adaptation in which the same dose has less effect over time. It is not the same as addiction, which involves craving and harmful use.

Answer

C · Needing a higher dose to get the same pain relief
2.Nursing fundamentals

Answer: D · Dehydration from fluid loss

Why this is the answer

Diarrhoea causes loss of water and electrolytes. Postural dizziness and concentrated low-volume urine show dehydration, which needs fluid replacement, electrolyte checks and close monitoring.

Answer

D · Dehydration from fluid loss
3.Clinical nursing

Answer: B · Bowel obstruction

Why this is the answer

Bowel obstruction causes distension, colicky pain, vomiting and absolute constipation. Patients are often kept nil by mouth with a nasogastric tube to decompress the stomach.

Answer

B · Bowel obstruction
4.Clinical nursing

Answer: B · A patient with noisy breathing and swollen lips after eating peanuts

Why this is the answer

Stridor and lip swelling suggest anaphylaxis with airway compromise, which is immediately life-threatening. The others can safely wait.

Answer

B · A patient with noisy breathing and swollen lips after eating peanuts
5.Arterial blood gas interpretation

Answer: PaCO₂ = 35 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·18 + 8 = 35 mmHg
range: 33–37 mmHg

Answer

PaCO₂ = 35 mmHg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·8 + 8 = 20 → 18–22 mmHg

Compare

measured: 27 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: walks frequently → 4
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 3 + 2 + 4 + 2 + 2 + 1 = 14

Answer

B = 14
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 91% → 3
on air → 0
SBP 124 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: IBW = 70.5 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

180 cm/2.54 = 70.87 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(70.87 − 60) = 70.49 ≈ 70.5 kg

Answer

IBW = 70.5 kg
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 171

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2400/100 = 480 g
amino acids: 4·2400/100 = 96 g

Kilocalories per component

dextrose: 480·3.4 = 1632 kcal
amino acids: 96·4 = 384 kcal
lipid: 500·2 = 1000 kcal

Non-protein kcal and nitrogen

NPC = 1632 + 1000 = 2632 kcal
N = 96/6.25 = 15.36 g

Ratio

NPC : N = 2632/15.36 = 171.4 ≈ 171 : 1

Answer

NPC : N = 171

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 27 small boxes, 1500 ÷ 27 ≈ 56 per minute.
2. Rhythm: regular, every R–R is 1.08 s.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: P waves per group = 3

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.88 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.18 s, PR₂ = 0.30 s

Answer

P waves per group = 3

A 3:2 Wenckebach block.

13.Prioritization & delegation

Answer: A · Call emergency services now and note the time it started

Why this is the answer

Stroke is time-critical. Emergency services can begin assessment on the way and take the patient to a stroke center; the time of onset guides treatment.

Answer

A · Call emergency services now and note the time it started
14.Prioritization & delegation

Answer: C · Check two identifiers against the wristband and the medication record

Why this is the answer

The nurse uses at least two identifiers, such as full name and date of birth, checked against the wristband and record. Open questions (“Please tell me your name”) are safer than yes/no questions.

Answer

C · Check two identifiers against the wristband and the medication record
15.Infection control & patient safety

Answer: D · A bacterial rather than a viral infection

Why this is the answer

Procalcitonin rises mainly in bacterial infections and much less in viral ones. It is used with clinical judgement to help decide when antibiotics are needed or can be stopped.

Answer

D · A bacterial rather than a viral infection
16.Infection control & patient safety

Answer: D · Treat the field as contaminated and set up a new one

Why this is the answer

Reaching across a sterile field with non-sterile arms or items contaminates it, even without touching. The field is replaced, and non-sterile items are passed around the field, not over it. When sterility is in doubt, the field is treated as contaminated.

Answer

D · Treat the field as contaminated and set up a new one
17.Lab values & electrolytes

Answer: C · Before the first dose of antibiotic

Why this is the answer

The culture sample is taken before antibiotics, so the organism can be grown and its sensitivities tested. A sample taken after antibiotics may give a false negative culture.

Answer

C · Before the first dose of antibiotic
18.Lab values & electrolytes

Answer: C · Replace the magnesium; low magnesium keeps the kidneys losing potassium

Why this is the answer

Low magnesium makes the kidneys lose potassium, so hypokalemia does not correct until the magnesium is replaced. Both are common in alcohol use disorder.Checked against: Low blood potassium · MedlinePlus (NIH) (2025); Magnesium Blood Test · MedlinePlus (NIH) (2023)

Answer

C · Replace the magnesium; low magnesium keeps the kidneys losing potassium

ExamProblems · examproblems.com/courses/nursing-fundamentals